Hail, Pottawattamie
- When
- July 6, 3:20 AM CST
- Where
- Pottawattamie County, Avoca
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.483, -95.350
Some of the hail was still on the ground at daybreak.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 2:30 PM CST, 12 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CDT SAT JUL 5 2003 MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK. HEAT SUN...HOT TEMPS LATER NEXT WEEK. SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND CLARINDA. WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND DEWPOINTS IN THE 70S. TEMPS FARTHER NORTH WERE IN THE 70S/80S. 18Z OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7 AND CIN OF 400 J/KG. PRECIPITABLE WATER WAS 1.18. GOES 18Z SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z. RH APPEARS TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11. CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR. TREND HAS BEEN FOR THE NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE WEAKENED AS THEY MOVE SE. IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON ...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM SHEAR VALUES. MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK. SPC HAS PUT PARTS OF THE OAX AREA IN A MODERATE RISK. COORDINATING LARGE SEVERE TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID LEVEL WAVE. PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED ACROSS IOWA. MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT. LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH AVAILABLE AND FARTHER S SUNDAY NIGHT. AGAIN HOT MID LEVEL TEMPS WILL INHIBIT DEVELOPMENT. WITH TEMPS IN THE 90S SUN AND HEAT INDEX VALUES IN THE 90 TO 105 DEG RANGE. WILL MENTION IN ZONES WHERE 95 TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES. THIS ALSO REFLECTED MON AND TUE WITH COOLER TEMPS FCST. IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE 80S FOR THU WITH HOTTER 90S FRI AND SAT. .OMA...NONE. ZAPOTOCNY
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SUN JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF THIS FRONT. A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN VERY HOT TEMPERATURES BY NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN IOWA FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1256 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM MONROE NE WIND DAMAGE
07/05/03 PLATTE TREES AND GRAIN BIN
DOWN AND BUILDING
DAMAGE. REPORTED BY
EMERGENCY MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
116 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM 1 NW VALLEY NE 63 MPH TSTM GUST
07/05/03 DOUGLAS AT THE NWS OFFICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
120 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 AM GLENWOOD IA WIND DAMAGE
07/06/03 MILLS 12 INCH DIAMETER LIMBS
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
147 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM BEEMER NE WIND DAMAGE
07/06/03 CUMING TREES DOWN ON CARS AND
THROUGH A ROOF. METAL
POLES SNAPPED. REPORTED
BY EMERGENCY MANAGEMENT.
1210 AM 2 NW LITTLE SIOUX IA 60 MPH TSTM GUST
07/06/03 HARRISON WIND BLEW TRELLIS OFF
OF HOUSE AND AN 8 TO 10
INCH DIAMETER DEAD TREE
SNAPPED OFF AT TRUNK.
REPORTED BY COOPERATIVE
OBSERVER.
0100 AM 5 SW PAPILLION NE WIND DAMAGE
07/06/03 SARPY ROAD BLOCKED BY A TREE
AT PLATTVIEW ROAD AND
108TH ST. REPORTED BY
HAM RADIO OPERATOR.
0100 AM 3 NE ELKHORN NE WIND DAMAGE
07/06/03 DOUGLAS TREES ACROSS THE ROAD
AT 174 AND STATE STREET
WITH ROAD BLOCKED.
REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
214 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM PANAMA IA WIND DAMAGE
07/06/03 SHELBY TREES AND POWERLINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0100 AM HARLAN IA WIND DAMAGE
07/06/03 SHELBY TREES AND POWERLINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0115 AM ELK HORN IA WIND DAMAGE
07/06/03 SHELBY TREES AND POWERLINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM LINCOLN NE WIND DAMAGE
07/06/03 LANCASTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE BLOWN DOWN NEAR
73RD AND VINE. TIME
ESTIMATED. SOME OTHER
BRANCHES DOWN AROUND
TOWN.The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 09:21 UTC.
1 hail. Local standard time, as filed.
Some of the hail was still on the ground at daybreak.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334223.